Q&A: Is pregnancy possible immediately after stopping the pill?
I've been on birth control pills for ten years and just stopped two weeks ago. Normally, I should have started my period two or three days ago. It is now Friday and I haven't started yet.
Is it possible to get pregnant this fast? Wouldn't I have to have a period first? I'm just curious because I have cramps and swollen, tender breasts, and some nausea. I keep thinking these are signs that I will start menstruating soon. I just don't know what to expect. This is the first time I've ever gone off the pill, and I've never been pregnant. Please give me any information you can.
The birth control pills act by suppressing stimulation of the ovaries to ovulate, and this suppression happens at the Pituitary and Hypothalamus level. Therefore it’s a central inhibition, and this suppression takes varying amounts of time, depending on the individual,
to disappear. With the newer low-dosage pills, the suppression often happens immediately, but can take as long as two years in the very rare individual.
Yes, you should ovulate before you have a period; but since a period happens two weeks after ovulation, the bleeding you may start experiencing now will be “dysfunctional”–a temporary condition.
It is possible to conceive before your next period, but if the resumption of your cycles is delayed for a long time, you can have “dysfunctional” or “endometrial exhaustion” bleeding too, a sign of a dysfunctional cycle that can often be misinterpreted as a period. This irregular bleeding can start happening very soon.
I would just let things ride and wait for your cycles to resume normally. If you go more than three months without a cycle establishing itself, I would get your doctor involved. If you’re late on a period and your pregnancy test is negative, it’s just that this suppression hasn’t resolved yet and things are still in the dysfunctional phase.
However, if the dysfunctional phase lasts for a very long time, it may not be a “post-pill” phenomenon at all, but a reflection of an actual condition which may have been masked by the ten-year hormonal override of the pill–a treatable condition.